Advertisement

No major AEFI reported so far according to health officials

Younten Tshedup 

The death of two people recently after receiving the first dose of the Covidshied vaccine, health officials said, was not vaccine-induced — related to the vaccination.

An 84-year-old man in Pemagatshel died earlier this week — 40 hours after he received his first dose of the vaccine. Several concerns were raised following the death of two individuals this week. The national immunisation technical advisory group (NI-TAG) has established that the deaths were not because of the Covishield vaccine.

Dr GP Dhakal who is a NI-TAG member told Kuensel that the man had bronchial asthma and was on regular medication. “Even before the vaccination, he used to have shortness of breath. He used to have difficulty breathing even when going to the toilet, meaning he had shortness of breath on minor exertion.”

Based on the investigation carried out by doctors in Pemagatshel, Dr GP Dhakal said that following the vaccination, the man did not show any symptoms of adverse reactions. “Although he had asthma, his symptoms did not increase in intensity or duration after the vaccination.”

He said the man complained of severe shortness of breath the next morning. “Despite using his regular medication, he went into severe asthma and that’s how we lost him. It was not related to the vaccine.”

He added that if the person died of the vaccine, his symptoms would have progressively increased after the vaccination. “He also did not report any adverse effect after the vaccination. The NI-TAG after discussing his case finalised that his death was not due to the vaccination.”

His family members told Kuensel that the man was ‘seriously ill’ already. “As medical reports have suggested, his health condition could have been the reason behind his death and the vaccine had nothing to do with it. He was already very sick.”

However, one of them said that although he was sick, the fact that he died after (two days) of vaccination was questionable. “Despite his ailments, he had been with us so far. It is difficult for us to ascertain anything. But for now we are going by what the health report has said.”

Doctors in the meantime said that the family members of the two deceased did not question the vaccine.

Another member of the NI-TAG, Dr Sonam Wangchuk said that any severe reaction to the vaccine would manifest immediately, which was why the 30 minutes mandatory observation following the immunisation was put in place.

The other who died after the vaccination was a man in Bumthang this week. Dr Dhakal said that the man who was an alcoholic had stopped consuming alcohol to prepare for the vaccine. “He had a history of having fits whenever he stopped drinking.”

The man also did not report any adverse reaction while in the observation. At around midnight, when he went to the toilet, his wife heard the man fall. “He was on the floor experiencing fits when the wife went to check,” said Dr Dhakal. “Thinking it was a usual thing, he was carried to the bed but when he was found unconscious the next morning, the wife called the hospital.”

Doctors at the Wangdicholing hospital found out that the man had suffered head injuries. Health officials tried airlifting the patient but due to the bad weather, he was brought to the national referral hospital by road.

“We did a CT scan and found that he had both fresh and old bleeding in the brain, meaning he had similar accidents before,” said the doctor. “We tried to evacuate the blood but we couldn’t save him.”

Reporting and recording AEFI  

As of 3pm yesterday, of the 429,599 who received the vaccine, 8,452 adverse events following immunization (AEFI) were reported to the NI-TAG. Officials said that many people had reported more than one AEFI with some reporting more than four events at a time, meaning the total events are not reported by individual people.

Dr Sonam Wangchuk said that majority of the AEFI reported so far were minor such as headaches, pain at the site of injection, fever, and nausea among others. There were 34 severe events reported.

Among the severe events, four individuals experienced anaphylactic reaction — severe allergic reaction triggered by the vaccine.

All are in stable condition today.

Dr Sonam Wangchuk said that although the other severe reactions needed hospitalisation and immediate interventions, they were not related to the vaccine. All these AEFI are reported and recorded in the Bhutan Vaccine System (BVS).

The BVS was launched as a  part of the nationwide vaccination programme. Besides planning and registering for the vaccination programme, the BVS was set up mainly to collect and monitor real-time data on vaccination and to provide instant action, wherever and whenever necessary.

Side effects or reactions following the vaccination were reported online through the system to NI-TAG and regional NI-TAGs stationed in Mongar and Gelephu.

The NI-TAGs in the three regions consist of specialists including medical and child specialists, pharmacist, and medical superintendent of respective hospitals who actively monitor all the reported events.

Dr Dhakal said that as soon as an event was reported on the system, the specialists scanned through the symptoms provided, and categorised the it into severe and minor events. “Doctors also personally attend to those who are hospitalised. For others, including those with minor symptoms, we actively follow up with individuals using our hotlines 1010, 2121, and 112.”

He said that although any severe reactions would appear immediately after the vaccination, people who experienced severe shortness of breath including rashes on the body, any time after the vaccination must call the consulting doctors immediately.

He said that anaphylactic reactions — the only life-threatening reaction due to the vaccine — can happen if an individual experienced swollen lips, itchy body, hoarse voice or swollen voice box, fast heartbeat, noisy breathing, and sudden drop in blood pressure. “If anyone experiences these symptoms, you must call the consulting doctors, immediately.”

Dr Sonam Wangchuk said that those with pre-existing medical conditions were recommended to report any reactions including minor events such as headaches and fever.

“Ultimately, our aim is to see if all the AEFI, serious or minor, are triggered by the vaccine or not. After establishing this, we would be sharing our findings with international communities through the WHO.”

Advertisement

Skip to toolbar